I recently went to a doctor to investigate my lack of libido. The blood tests indicated that I had a very low testosterone level and that the solution was to get a shot every two - three weeks for the rest of my life. Should I seek a second opinion as to the cause of this condition?
Certain hormones, especially testosterone, "the libido hormone," play a role in sexual desire and response. A decrease in levels of testosterone causes lowered sexual desire.
Testosterone levels normally decrease as men age. The endocrine system produces hormones such as testosterone, and then production gradually slows. Studies show that when cortisol hormone levels rise, testosterone in men declines. So, stress can also cause lowered testosterone levels in men.
When testosterone levels decrease, men also may notice:
- increased irritability
- added sluggishness
- depressed moods
- decreased desire to participate in once pleasurable activities or events, such as playing or watching sports and/or being social with friends and family
Recent scientific research concerning testosterone's influence on sexual desire in men has resulted in delivery breakthroughs, such as testosterone injections that go directly into the blood stream, and testosterone body spray, which when absorbed through the skin, enters the circulatory system. These products last from a few days for the spray to a couple of weeks for the injection.
While sexual desire has been documented to increase with artificial testosterone boosts, side effects can include:
- increased body hair
- oily skin
- heavier beard growth
To learn more about testosterone therapy, you can check with your primary care provider, or if you are a Columbia student, with a health care provider at Health Services at Columbia. The provider may refer you for additional examination, diagnosis, and possible treatment to a urologist, who may send you to an endocrinologist. If you were not seen by an endocrinologist, it makes sense to get a second opinion, especially since this specialist is the medical provider who can best help you form a course of action concerning a decrease in or low level of testosterone.
In addition, it also may make sense to get a second medical opinion, which can provide additional information and perspective. Then someone can make even more informed decisions concerning possible courses of treatment.
For additional info: